Thread Rating:
  • 0 Vote(s) - 0 Average
  • 1
  • 2
  • 3
  • 4
  • 5
Acetazolamide and Hypokalemia? Why? - koobcam
#1
Im having trouble understanding Acetazolamide

I know it blocks Carbonic Anhydrase

Resulting in:
Increased Na Loss in urine
Increased HCO3 Loss in urine

Why is there a hypokalemia?
Reply
#2
Whenever you have increased urine output, it's like flushing the nephrons with water and thus K would be flushed as well. So K is lost in the urine.
But remember you're losing HCO3 from the serum ==> acidemia ==> hyperkalemia as it's being shifted from inside the cells into the serum.

In general, the total body K is less, but the serum K could be normal or elevated.
Reply
#3
I understand this, yet the literature always mentions a side effect as being Hypokalemia, and not Hyperkalemia... that's where im a little confused.
Reply
#4
MOST OF SODIUM EXCRETED IN PROX. TUBULE (LARGE CONC.)SHOULD BE REABSORB. IN DISTAL TUBUL,,,,THIS WILL BE IN EXCHANGE OF POTASIUM,,,, LEAD TO HYPOKALEMA,,,,,,BEST REGARDS
Reply
#5
look that's how I understand this, acetazolamide increases HCO3 excretion. your body get it as an approaching acidosis, so the kidney start increase H reabsorption which happens in exchange with K, who(;ie k) goes down in the toilet. Smile
hope its easier now
Reply
#6
Due to CA enzyme inhibition H+ is not buffered by Hco3- in PCT lumen and neither of them are generated inside the PCT cells. Upon reaching the collecting duct, due to increased load of H + in tubular lumen H+/K+ antiport is less functional. So there is reduced K+ absorption and therfore hypokalemia
Reply
#7
acetazolamide increases HCO3 excretion. your body get it as an approaching acidosis, so the kidney start increase H reabsorption which happens in exchange with K,
Reply
« Next Oldest | Next Newest »


Forum Jump:


Users browsing this thread: 1 Guest(s)